Iowa, 2012Hail and Damaging Winds in Iowa, May 23, 2012
May 23, 2012 · NWS DMX · 7 events in 2 counties and zones
A cold front moved slowly into Iowa from the northwest as an upper level shortwave lifted northeast across the area. The atmosphere was marginally unstable with afternoon highs reaching the mid to upper 80s and dewpoint readings in the upper 50s to low 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $470,000
- Crop damage
- $10,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved slowly into Iowa from the northwest as an upper level shortwave lifted northeast across the area. The atmosphere was marginally unstable with afternoon highs reaching the mid to upper 80s and dewpoint readings in the upper 50s to low 60s. The lifted index was just 0 to -3 C by early evening. CAPE was limited to around 1000 J/kg. With relatively dry air in place, downdraft CAPE was around 1200 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was between 200 and 400 J/kg, but the freezing level was around 15,000 feet. There was sufficient shear available with 50 to 55 kts present. A narrow area of higher precipitable water values moved into the state by evening, with 1.25 to 1.5 inches available. A line of thunderstorms moved into west central and northwest Iowa during the early evening. One of the storms produced severe weather with quarter size hail in Sac County. High winds also occurred with damage from east of Odebolt to Early to Lake View. Numerous power poles were blown down, roofs were taken from outbuildings including turkey and hog confinements. Boats were thrown at a dealership. In the Lake View area, a tree fell and killed a dog. There were no other injuries. Prior to the storms moving into Sac County, wind damage was reported in Crawford County in the Ricketts area. Several trees were blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 5:52 PM CST, 18 minutes earlier.
Area forecast discussion, May 23, 5:52 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT WED MAY 23 2012
.SHORT TERM /TONIGHT/...
SFC TROUGH AXIS SITUATED TO THE WEST ACROSS ERN NE INTO SW MN...WITH
SFC COLD FRONT IN THE SAME VICINITY. MOISTURE CONTINUES TO PUSH
NORTHWARD IN STRONG SOUTHERLY FLOW AHEAD OF THE FRONT...WITH
DEWPOINTS INTO THE UPPER 50S TO NEAR 60 ACROSS WESTERN IOWA INTO
EASTERN NE. INSTABILITY INCREASING ACROSS THE CWA WITH NORTHERN CWA
ALREADY SHOWING UNCAPPED ON THE SPC MESO PAGE...HOWEVER FORCING
STILL LINGERING BACK TO THE WEST WITH SHORTWAVE JUST ROUNDING THE
BASE OF THE TROUGH ACROSS THE WESTERN HIGH PLAINS. THEREFORE AS THIS
WAVE APPROACHES AND MOVES EAST NORTHEAST...STORMS EXPECTED TO FIRE
ALONG THE SFC COLD FRONT OFF TO THE WEST OF THE CWA AND SPREAD INTO
CWA THIS EVENING. THEREFORE KEPT A SLIGHT CHANCE OF STORMS THROUGH
00Z...WITH MUCH GREATER CHANCES ACROSS FAR WESTERN THIRD THIS
EVENING AND SPREADING ACROSS NORTHWESTERN HALF TONIGHT.
UNIDIRECTIONAL SHEAR PROFILE SUGGESTS MAINLY DAMAGING WIND AND HAIL
THREAT WITH ANY OF THE STRONGER STORMS WITH SEVERE POTENTIAL. ALSO
STORM MOTION COULD ALLOW FOR TRAINING STORMS ALONG AND JUST AHEAD OF
THE FRONTAL BOUNDARY. THEREFORE POTENTIAL EXISTS FOR HEAVY RAIN AS
WELL. FLASH FLOOD GUIDANCE IN THE 3 TO 4 INCH RANGE FOR MUCH OF THE
AREA WITH DRIER SOIL CONDITIONS. THEREFORE WILL NOT ISSUE A FLASH
FLOOD HEADLINE AT THIS TIME. WILL CONTINUE WIND ADVISORY THROUGH THE
EARLY EVENING HOURS AS STRONGEST GUST POTENTIAL EXPECTED NOW THROUGH
00Z...WITH MANY SITES CONTINUING TO MEET ADVISORY CRITERIA THIS
AFTERNOON.
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
SHORTWAVE WILL ARRIVE FROM THE PLAINS AND LIFT INTO MINNESOTA DURING
THE DAY. ATTENDANT COLD FRONT WILL BEGIN ADVANCE ACROSS THE STATE
DURING THE DAY AS THE SHORTWAVE PROGRESSES NORTHEAST WITH WITH
SURFACE LOW MOVING NORTHWARD ALONG THE BOUNDARY. ONGOING CONVECTION
IS EXPECTED ON THURSDAY MORNING NEAR THE FRONT IN THE NORTHWEST
THIRD OF THE CWA WITH MAIN CONCERN FROM HEAVY RAINFALL WITH LLJ OF
60KTS+ FEEDING THE STORMS WITH ISOLD SEVERE THREAT. FORCING
ASSOCIATED WITH THE SYSTEM WILL PASS RAPIDLY NORTHEAST THROUGH
CENTRAL IOWA DURING THE DAY WITH BULK OF CONVECTION/PCPN LIFTING
INTO MINNESOTA. HOWEVER...ADDITIONAL DEVELOPMENT IS EXPECTED BY
MIDDAY INTO THE AFTERNOON ALONG THE FRONT AS DESTABILIZATION
INCREASES WITH DAYTIME HEATING. DEEP SHEAR CERTAINLY WILL REMAIN
SUFFICIENT FOR DEVELOPMENT AND SUSTAINING OF UPDRAFTS AND SEVERE
WEATHER WILL BE POSSIBLE...MAINLY EAST OF I35 BEFORE CONVECTION
MOVES EAST OF THE AREA. DRIER AND COOLER AIR WILL QUICKLY
OVERSPREAD CENTRAL IOWA ON THURSDAY NIGHT INTO EARLY FRIDAY AS FRONT
STALLS IN MISSOURI. THIS FRONT WILL BEGIN MOVING NORTHWARD ON
FRIDAY AS UPPER RIDGING BUILDS JUST EAST OF THE STATE AND WARM
ADVECTION INCREASES. MUCH OF FRIDAY APPEARS DRY...ESPECIALLY IN THE
NORTH BUT SOME THREAT OF ISOLD CONVECTION WILL REMAIN IN THE SOUTH
AS WAA AND THETA-E ADVECTION BEGIN TO INCREASE. SCATTERED
CONVECTION IS THEN EXPECTED TO OVERSPREAD THE STATE ON FRIDAY NIGHT
INTO SATURDAY MORNING AS THE BOUNDARY LIFTS NORTHWARD THROUGH THE
STATE. ISOLATED SEVERE CONVECTION WILL ONCE AGAIN BE POSSIBLE GIVEN
THE INSTABILITY AND DECENT SHEAR WITH STRONG VEERING WINDS IN THE
PROFILE. VERY WARM AIR WILL OVERSPREAD MUCH OF THE STATE SOUTH OF
THE FRONT ON SATURDAY WITH SOME THREAT OF CONVECTION REMAINING NORTH
OF THE FRONT IN THE FAR NORTH BY LATE AFTERNOON. MUCH OF THE STATE
WILL BE CAPPED OFF ON SATURDAY NIGHT INTO SUNDAY AS IOWA HOLDS IN
THE WARM SECTOR. UPPER LOW IN THE WESTERN US WILL LIFT NORTHEAST
THROUGH THE PLAINS LATE SUNDAY INTO MONDAY PUSHING A FRONT ACROSS
THE STATE. LATEST MODEL RUNS INDICATE MUCH OF THE DEEPER FORCING
WILL PASS TO OUR NORTH AND WEST WITH THE BULK OF THE PRECIPITATION.
HOWEVER...COOLING ALOFT AND FORCING ALONG THE BOUNDARY SHOULD BE
SUFFICIENT FOR CONVECTIVE DEVELOPMENT SUNDAY NIGHT INTO MONDAY AS
THE BOUNDARY PASSES THROUGH THE STATE. THEREAFTER...MODELS ARE A
BIT MORE FUZZY ON THE EVENTUAL EVOLUTION OF THE PATTERN INTO NEXT
WEEK ALTHOUGH THE VERY WARM TEMPERATURES FROM THE WEEKEND WILL BE A
THING OF THE PAST.
&&
.AVIATION...24/00Z
ACTIVE AVIATION WEATHER THE NEXT 24 HOURS. GUSTY SOUTHERLY WINDS
WILL DIMINISH A BIT OVERNIGHT AS PROFILES DECOUPLE. THUNDERSTORMS
ARE FORECAST OVER NORTHWEST AND NORTH CENTRAL IOWA OVERNIGHT AND
WILL BE NEAR THE KFOD AND KMCW VICINITIES. WILL BE MONITORING LOW
LEVEL WIND SHEAR OVERNIGHT. DID NOT INCLUDE YET BUT MAY REQUIRE AN
AMENDMENT TO ADD IT IF THE LAYER WINDS DO MATERIALIZE. POTENTIAL
FOR MVFR CIGS TO DEVELOP OVER THE REGION EARLY THURSDAY ALONG WITH
THE RETURN OF GUSTY TO STRONG SOUTHERLY WINDS. A FRONTAL BOUNDARY
WILL MOVE THROUGH DURING THE AFTERNOON AND WITH GUSTY WESTERLY WINDS
TO FOLLOW. POTENTIAL FOR ADDITIONAL THUNDERSTORMS TO DEVELOP AHEAD
OF THIS BOUNDARY.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR NORTHWEST
HALF OF CWA THROUGH EARLY EVENING.
&&
SHORT TERM...MJB
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, May 23, 9:50 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1050 AM CDT WED MAY 23 2012
IAZ049-050-061-062-073>075-083>086-094>097-241100-
MARSHALL-TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-
MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
1050 AM CDT WED MAY 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTH WINDS ARE EXPECTED INTO THIS AFTERNOON WITH GUSTS
APPROACHING 40 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS MUCH OF CENTRAL IOWA
ON THURSDAY INTO THURSDAY EVENING. A FEW SEVERE STORMS WILL BE
POSSIBLE DURING THIS TIME WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL THREATS FOR THUNDERSTORMS EXIST FRIDAY INTO EARLY
SATURDAY AND AGAIN LATE SUNDAY INTO MONDAY. SOME SEVERE WEATHER
WILL ALSO BE POSSIBLE AT THESE TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AT VARIOUS TIMES OVER THE NEXT
SEVERAL DAYS.
IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-241100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
1050 AM CDT WED MAY 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTH WINDS ARE EXPECTED TODAY. A WIND ADVISORY IS IN
EFFECT FOR THE AREA INTO THE EARLY EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON AND CONTINUING INTO
THE OVERNIGHT. SOME SEVERE STORMS WILL BE POSSIBLE DURING THIS
TIME WITH LARGE HAIL AND DAMAGING WINDS ALONG WITH AN ISOLATED
TORNADO. IN ADDITION...AREAS OF HEAVY RAINFALL ARE EXPECTED
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS MUCH OF CENTRAL IOWA
ON THURSDAY INTO THURSDAY EVENING. A FEW SEVERE STORMS WILL BE
POSSIBLE DURING THIS TIME WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL THREATS FOR THUNDERSTORMS EXIST LATE FRIDAY INTO EARLY
SATURDAY AND AGAIN LATE SUNDAY INTO MONDAY. SOME SEVERE WEATHER
WILL ALSO BE POSSIBLE AT THESE TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS
TIMES OVER THE NEXT SEVERAL DAYS.
IAZ007-017-026>028-036>039-047-048-059-060-071-072-081-082-092-093-
241100-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-DALLAS-POLK-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
RINGGOLD-
1050 AM CDT WED MAY 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTH WINDS ARE EXPECTED TODAY. A WIND ADVISORY IS IN
EFFECT FOR THE AREA INTO THE EARLY EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
A FEW SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT WITH AN
ISOLATED SEVERE STORM POSSIBLE. THE MAIN THREAT WILL BE FROM LARGE
HAIL OR DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS MUCH OF CENTRAL IOWA
ON THURSDAY INTO THURSDAY EVENING. A FEW SEVERE STORMS WILL BE
POSSIBLE DURING THIS TIME WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL THREATS FOR THUNDERSTORMS EXIST FRIDAY INTO EARLY
SATURDAY AND AGAIN LATE SUNDAY INTO MONDAY. SOME SEVERE WEATHER
WILL ALSO BE POSSIBLE AT THESE TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AT VARIOUS TIMES
OVER THE NEXT SEVERAL DAYS.
CC
Thunderstorm Wind, Crawford
- When
- May 23, 6:10 PM CST
- Where
- Crawford County, 2.81 mi N of Ricketts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.170, -95.580
A number of trees in a nearby grove were either downed or lost large limbs. A gustnado was also observed. Winds were estimated between 60 and 65 MPH.
Hail, Crawford
- When
- May 23, 6:12 PM CST
- Where
- Crawford County, 3.6 mi NNE of Ricketts
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.180, -95.550
Hail, Sac
- When
- May 23, 6:40 PM CST
- Where
- Sac County, 0.86 mi SE of Odebolt
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -95.260
Strong winds also reported.
Thunderstorm Wind, Sac
- When
- May 23, 7:16 PM CST to 7:30 PM CST
- Where
- Sac County, 1 mi E of Odebolt to 0.69 mi S of Lake View
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -95.250
Damage swath observed from east of Odebolt through the Early area, to the east side of Lake View. Numerous power poles down, roof blown off outbuildings, turkey, and hog confinements buildings, and boats were thrown at a dealership.
Hail, Sac
- When
- May 23, 7:30 PM CST
- Where
- Sac County, 3.7 mi NW of Wall Lake
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -95.160
Thunderstorm Wind, Sac
- When
- May 23, 7:32 PM CST
- Where
- Sac County, 1.41 mi N of Lake View to 1.91 mi N of Lake View
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 42.340, -95.053
Thirteen large power poles were snapped along a mile long stretch of Perkins Ave. One third of the roof of a hog confinement building was ripped off one half mile up the road. Another half mile up the road, one third of a machine shed was destroyed. Little damage was noted east or west of this area. Wind speeds were estimated around 90 MPH.
Thunderstorm Wind, Sac
- When
- May 23, 7:40 PM CST
- Where
- Sac County, 2.65 mi ESE of Lake View
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -95.006
Measured by weather station. One half mile to my north, a boat dealership reported damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, May 23, 20121 death · $55,000 · 2 events
- Hail and Damaging Winds in Nebraska, May 23, 2012$1.6 million · 1.5 in hail · 9 events
- Hail and Damaging Winds in Minnesota, May 23, 2012$1.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, May 23, 2012$126,000 · 1.25 in hail · 10 events
- Flash Flood and Lightning Strike in Minnesota, May 23 to 24, 2012$140,000 · 2 events
- Hail and Lightning Strike in Colorado, May 23, 2012$50,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in North Carolina, May 23, 2012$5,000 · 1.75 in hail · 33 events
- Tornado and Damaging Wind in Louisiana, May 23, 2012$25,000 · EF0 · 2 events
- Hail and Damaging Winds in Nebraska, May 23, 20121.75 in hail · 14 events
- Hail in Minnesota, May 23, 20121 in hail · 7 events
- Hail in South Carolina, May 23, 2012$6,000 · 1.25 in hail · 6 events
- Hail in North Carolina, May 23, 2012$6,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372557, 372558, 372490, 372492, 372491, 372582, 372637.